Walker-Wang models and axion electrodynamics

Research output: Contribution to journalArticlepeer-review

Authors

Colleges, School and Institutes

Abstract

We connect a family of gauge theories (Maxwell theories with a magnetoelectric coupling θ=2πk,k∈Z) to the family of 3D topological lattice models introduced by Walker and Wang. In particular, we show that the lattice Hamiltonians capture a certain strong-coupling limit of these gauge theories, in which the system enters a gapped (confined) phase. We discuss the relationship between the topological order exhibited by certain of these lattice Hamiltonians and the characteristic electromagnetic response of the symmetry-protected bosonic topological insulator.

Details

Original languageEnglish
Article number045134
Number of pages23
JournalPhysical Review B - Condensed Matter and Materials Physics
Volume91
Issue number4-15
Publication statusPublished - 26 Jan 2015